Healthcare & Clinical
Canadian CT Head Rule (CCHR) Minor Head Injury Decision Formula
Evaluate Ian Stiell’s validated Canadian CT Head Rule across 5 High-Risk neurosurgical criteria and 2 Medium-Risk brain-injury criteria for adults (GCS 13–15) with witnessed LOC, amnesia, or disorientation.
Achieve 100% sensitivity for neurosurgical intervention while safely avoiding unnecessary head CTs!
Ian Stiell and colleagues (2001, The Lancet) derived and prospectively validated the Canadian CT Head Rule (CCHR) for adult minor head trauma patients (initial ED GCS 13–15 after witnessed loss of consciousness, definite amnesia, or disorientation, excluding patients < 16 yr, on anticoagulants, with post-traumatic seizure, or without trauma).
CCHR separates imaging urgency into two clinical tiers: (1) 5 High-Risk Criteria for Neurological Intervention (100% sensitivity for craniotomy/death: GCS < 15 at 2 hours post-injury, suspected open/depressed skull fracture, any sign of basal skull fracture [hemotympanum, raccoon eyes, Battle’s sign, CSF oto-/rhinorrhea], >= 2 episodes of vomiting, or Age >= 65 years); and (2) 2 Medium-Risk Criteria for Clinically Important Brain Injury on CT (retrograde amnesia before impact >= 30 minutes, or dangerous mechanism [pedestrian struck by vehicle, occupant ejected, or fall from elevation > 3 ft / 5 stairs]). If all 7 criteria are absent in an eligible patient, head CT can be safely deferred!
| CCHR Tier (Eligible GCS 13–15 Adult, Non-Anticoagulated) | Clinical Criteria Checked | Head CT Recommendation |
|---|---|---|
| Exclusions Present (Age < 16, Anticoagulated, Seizure, GCS < 13) | Outside CCHR Validation Scope | "Rule Not Applicable (Exclusion)" |
| >= 1 High-Risk Criterion (5 items) | 2h GCS<15, Skull/Basal Fx, >=2 Vomits, Age>=65 | "Head CT Indicated (High Risk: Neurosurgical)" |
| 0 High-Risk, >= 1 Medium-Risk (2 items) | Retrograde Amnesia >=30m, Dangerous Mechanism | "Head CT Indicated (Medium Risk: Brain Injury)" |
| 0 High-Risk and 0 Medium-Risk | All 7 Criteria Negative | "No Head CT Required (CCHR Cleared)" |
Count of High-Risk Neurosurgical Criteria Present (0 to 5)
Sums the five Stiell High-Risk criteria: 2-hour GCS < 15 (B3 < 15), open/depressed skull fracture (B4), basal skull fracture signs (B5), vomiting episodes >= 2 (B6 >= 2), and Age >= 65 (B2 >= 65).
=IF(B3 < 15, 1, 0) + IF(B4 = 1, 1, 0) + IF(B5 = 1, 1, 0) + IF(B6 >= 2, 1, 0) + IF(B2 >= 65, 1, 0)Complete Canadian CT Head Rule Triage Decision
Checks exclusion guard B9 first, then High-Risk count, then Medium-Risk criteria (retrograde amnesia >= 30 min B7 or dangerous mechanism B8).
=IF(OR(B2 < 16, B3 < 13, B3 > 15, B9 = 1), "Rule Not Applicable (Exclusion)", IF((IF(B3 < 15, 1, 0) + IF(B4 = 1, 1, 0) + IF(B5 = 1, 1, 0) + IF(B6 >= 2, 1, 0) + IF(B2 >= 65, 1, 0)) >= 1, "Head CT Indicated (High Risk: Neurosurgical)", IF(OR(B7 >= 30, B8 = 1), "Head CT Indicated (Medium Risk: Brain Injury)", "No Head CT Required (CCHR Cleared)")))Try the example
Use the original values or change them to test your understanding.